Persistent Sexual Side Effects from Popular Male Pattern Hair Loss Drug (Finasteride) May be Permanent

July 11, 2012

GW's Dr. Michael Irwig is the lead researcher on a new study that suggests that men who take the drug Propecia (generic name finasteride) and experience sexual dysfunction as a side effect, may not regain normal sexual function even after stopping the medication. The prospective study titled, “Persistent Sexual Side Effects of Finasteride: Could They Be Permanent?” was published in the Journal of Sexual Medicine and aimed to determine whether the persistent sexual side effects associated with finasteride would resolve or endure over time. 

For the study, Dr. Irwig prospectively followed 54 men, mean age 31, with at least three months of persistent sexual side effects associated with finasteride. The subjects, all of whom were healthy men without baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications prior to taking finasteride for male pattern hair loss, were assessed and reassessed after an average of 14 months. Ninety-six percent of the men who were reassessed continued to experience persistent sexual side effects and/or changes in cognition, ejaculate quality and genital sensation.  Eighty-nine percent of subjects met the definition of sexual dysfunction, according to the Arizona Sexual Experiences Scale (ASEX), which is a user-friendly 5-item rating scale that quantifies sex drive, arousal, penile erection, ability to reach orgasm, and satisfaction from orgasm.

Read the abstract online.

Today Show coverage: http://video.today.msnbc.msn.com/today/48159684#48159684